Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 170, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2012, 9:29 PM CDT for Butler County, Colfax County, Platte County, Nebraska. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2012, 9:29 PM CDT (02:29 UTC)
- Expired
- May 27, 2012, 9:41 PM CDT
- In force
- 12 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, NE, Colfax County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
942
WUUS53 KOAX 280229
SVROAX
NEC023-037-141-280315-
/O.NEW.KOAX.SV.W.0170.120528T0229Z-120528T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
SOUTHWESTERN COLFAX COUNTY IN NORTHEAST NEBRASKA...
EXTREME SOUTHEASTERN PLATTE COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 1015 PM CDT
* AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SHELBY...OR 12 MILES SOUTH OF COLUMBUS...AND MOVING
NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DAVID CITY...BELLWOOD...RISING CITY...OCTAVIA...
BRUNO AND RICHLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 81 NEAR MILE MARKER 110.
HIGHWAY 92 BETWEEN MILE MARKERS 409 AND 415.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4153 9727 4130 9691 4128 9691 4113 9736
4139 9737 4137 9746
TIME...MOT...LOC 0228Z 221DEG 48KT 4126 9744
WIND...HAIL 60MPH 1.00IN
$$
KERN1 follow-up statement
264
WWUS53 KOAX 280241
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
941 PM CDT SUN MAY 27 2012
NEC023-037-141-280325-
/O.CAN.KOAX.SV.W.0170.000000T0000Z-120528T0315Z/
BUTLER NE-COLFAX NE-PLATTE NE-
941 PM CDT SUN MAY 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR BUTLER...SOUTHWESTERN
COLFAX AND EXTREME SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4153 9727 4130 9691 4128 9691 4113 9736
4139 9737 4137 9746
TIME...MOT...LOC 0241Z 221DEG 48KT 4126 9744
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:28 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, May 27, 3:28 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT SUN MAY 27 2012 .DISCUSSION... MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA AND NORTHWEST IOWA. UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT 300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/ SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING. IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND CONVECTIVE INHIBITION WAS 70. EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS FOR ADDITIONAL DETAILS. COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF IOWA AND SOUTHEAST CORNER OF NEBRASKA. COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY. THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO HALF AN INCH. FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR TEMPERATURES AND POPS. MILLER && .AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK. VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND 22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL SITES. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034. IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043. &&
Hazardous weather outlook, May 27, 4:53 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 453 PM CDT SUN MAY 27 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 453 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY. HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY OVER NORTHEAST NEBRASKA. STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING THE OVERNIGHT HOURS. STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST LOCATIONS. BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM THREAT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN EASTERN NEBRASKA. DEE
In the hours before
Special weather statement, May 27, 8:16 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
816 PM CDT SUN MAY 27 2012
NEZ018-031>033-042-280200-
STANTON NE-MADISON NE-CUMING NE-PLATTE NE-WAYNE NE-
816 PM CDT SUN MAY 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...MADISON...
NORTHWESTERN CUMING...NORTHEASTERN PLATTE AND SOUTHWESTERN WAYNE
COUNTIES UNTIL 900 PM CDT...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MADISON...OR 17 MILES SOUTH OF
NORFOLK...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...STANTON...WISNER...WINSIDE...PILGER...HOSKINS...
CRESTON AND HUMPHREY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 BETWEEN MILE MARKERS 70 AND 103.
HIGHWAY 81 BETWEEN MILE MARKERS 126 AND 161.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT
MONDAY MORNING FOR EAST CENTRAL NEBRASKA.
LAT...LON 4209 9744 4209 9737 4215 9736 4223 9723
4199 9688 4174 9723 4174 9725 4172 9725
4157 9746 4193 9770
TIME...MOT...LOC 0112Z 218DEG 59KT 4178 9743
ZAPOTOCNYLocal storm report, May 27, 8:20 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 S HUMPHREY 41.64N 97.49W
05/27/2012 E1.00 INCH PLATTE NE TRAINED SPOTTER
&&
MILLERLocal storm report, May 27, 8:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
855 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FLOOD 1 E ELGIN 41.98N 98.06W
05/27/2012 ANTELOPE NE EMERGENCY MNGR
WATER OVER RURAL ROAD WASHING OVER A BRIDGE.
&&
LANDSVORKLocal storm report, May 27, 9:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM FLASH FLOOD 4 NW WAYNE 42.28N 97.07W
05/27/2012 WAYNE NE TRAINED SPOTTER
WATER FROM FLOODED CORN FIELDS FLOWING OVER ROADS.
&&
DEELocal storm report, May 27, 9:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
922 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM FLASH FLOOD STANTON 41.95N 97.22W
05/27/2012 STANTON NE LAW ENFORCEMENT
STREET FLOODING OCCURRING IN STANTON.
&&
DEELocal storm report, May 27, 9:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
923 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM FLASH FLOOD PILGER 42.01N 97.05W
05/27/2012 STANTON NE LAW ENFORCEMENT
STREET FLOODING OCCURRING IN PILGER.
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 40 min |
| May 27, 8:16 PM CDT | Special Weather Statement | OAX | Madison, Stanton | 44 min |
| May 27, 8:22 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 23 min |
| May 27, 8:26 PM CDT | Flash Flood Warning | OAX | Cedar, Madison, Pierce, Stanton, Wayne | 4 hr |
| May 27, 8:34 PM CDT | Flash Flood Warning | OAX | Boone, Madison, Platte, Stanton | 4 hr |
| May 27, 8:38 PM CDT | Tornado Warning | OAX | Cuming, Stanton, Wayne | 22 min |
| May 27, 8:49 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte, Stanton | 29 min |
| May 27, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 16 min |
| May 27, 9:21 PM CDT | Flash Flood Warning | OAX | Platte | 4 hr |
| May 27, 9:24 PM CDT | Areal Flood Advisory | OAX | Platte | 4 hr |
| May 27, 9:25 PM CDT | Areal Flood Advisory | OAX | Stanton | 4 hr |
| May 27, 9:50 PM CDT | Areal Flood Advisory | OAX | Colfax | 4 hr |
| May 27, 11:39 PM CDT | Special Weather Statement | OAX | Cass, Douglas, Sarpy | 36 min |
| May 28, 1:17 AM CDT | Special Weather Statement | OAX | Butler, Lancaster, Saunders | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.